ISSN:
 1078-0947

eISSN:
 1553-5231

All Issues

Volume 38, 2018

Volume 37, 2017

Volume 36, 2016

Volume 35, 2015

Volume 34, 2014

Volume 33, 2013

Volume 32, 2012

Volume 31, 2011

Volume 30, 2011

Volume 29, 2011

Volume 28, 2010

Volume 27, 2010

Volume 26, 2010

Volume 25, 2009

Volume 24, 2009

Volume 23, 2009

Volume 22, 2008

Volume 21, 2008

Volume 20, 2008

Volume 19, 2007

Volume 18, 2007

Volume 17, 2007

Volume 16, 2006

Volume 15, 2006

Volume 14, 2006

Volume 13, 2005

Volume 12, 2005

Volume 11, 2004

Volume 10, 2004

Volume 9, 2003

Volume 8, 2002

Volume 7, 2001

Volume 6, 2000

Volume 5, 1999

Volume 4, 1998

Volume 3, 1997

Volume 2, 1996

Volume 1, 1995

Discrete & Continuous Dynamical Systems - A

2004 , Volume 10 , Issue 4

A special issue on Traveling Waves and Shock Waves
Guest Editors: Xiao-Biao Lin and Stephen Schecter

Select all articles

Export/Reference:

Traveling waves and shock waves
Xiao-Biao Lin and Stephen Schecter
2004, 10(4): i-ii doi: 10.3934/dcds.2004.10.4i +[Abstract](215) +[PDF](79.4KB)
Abstract:
Traveling waves and shock waves are physically important solutions of partial differential equations. Papers in this special issue address two aspects of the theory of traveling waves and shock waves: (1) the linearized stability of traveling waves and (2) the Dafermos regularization of a system of conservation laws.

For more information please click the "Full Text" above.
The Evans function and stability criteria for degenerate viscous shock waves
Peter Howard and K. Zumbrun
2004, 10(4): 837-855 doi: 10.3934/dcds.2004.10.837 +[Abstract](248) +[PDF](234.2KB)
Abstract:
It is well known that the stability of certain distinguished waves arising in evolutionary PDE can be determined by the spectrum of the linear operator found by linearizing the PDE about the wave. Indeed, work over the last fifteen years has shown that spectral stability implies nonlinear stability in a broad range of cases, including asymptotically constant traveling waves in both reaction--diffusion equations and viscous conservation laws. A critical step toward analyzing the spectrum of such operators was taken in the late eighties by Alexander, Gardner, and Jones, whose Evans function (generalizing earlier work of John W. Evans) serves as a characteristic function for the above-mentioned operators. Thus far, results obtained through working with the Evans function have made critical use of the function's analyticity at the origin (or its analyticity over an appropriate Riemann surface). In the case of degenerate (or sonic) viscous shock waves, however, the Evans function is certainly not analytic in a neighborhood of the origin, and does not appear to admit analytic extension to a Riemann manifold. We surmount this obstacle by dividing the Evans function (plus related objects) into two pieces: one analytic in a neighborhood of the origin, and one sufficiently small.
Eigenvalues and resonances using the Evans function
Todd Kapitula and Björn Sandstede
2004, 10(4): 857-869 doi: 10.3934/dcds.2004.10.857 +[Abstract](314) +[PDF](214.7KB)
Abstract:
In this expository paper, we discuss the use of the Evans function in finding resonances, which are poles of the analytic continuation of the resolvent. We illustrate the utility of the general theory developed in [13, 14] by applying it to two physically interesting test cases: the linear Schrödinger operator and the linearization associated with the integrable nonlinear Schrödinger equation.
Multiple viscous wave fan profiles for Riemann solutions of hyperbolic systems of conservation laws
Weishi Liu
2004, 10(4): 871-884 doi: 10.3934/dcds.2004.10.871 +[Abstract](285) +[PDF](247.0KB)
Abstract:
For a system of hyperbolic conservation laws in one space dimension, we study the viscous wave fan admissibility of Riemann solutions. In particular, we show that structurally unstable Riemann solutions with compressive and overcompressive viscous shocks, and with constant portions crossing the hypersurfaces of eigenvalues admit viscous wave fan profiles. The main tool used in the study is the center manifold theorem for invariant sets and the exchange lemmas for singular perturbation problems.
An Evans function approach to spectral stability of small-amplitude shock profiles
Ramon Plaza and K. Zumbrun
2004, 10(4): 885-924 doi: 10.3934/dcds.2004.10.885 +[Abstract](333) +[PDF](359.4KB)
Abstract:
In recent work, the second author and various collaborators have shown using Evans function/refined semigroup techniques that, under very general circumstances, the problems of determining one- or multi-dimensional nonlinear stability of a smooth shock profile may be reduced to that of determining spectral stability of the corresponding linearized operator about the wave. It is expected that this condition should in general be analytically verifiable in the case of small amplitude profiles, but this has so far been shown only on a case-by-case basis using clever (and difficult to generalize) energy estimates. Here, we describe how the same set of Evans function tools that were used to accomplish the original reduction can be used to show also small-amplitude spectral stability by a direct and readily generalizable procedure. This approach both recovers the results obtained by energy methods, and yields new results not previously obtainable. In particular, we establish one-dimensional stability of small amplitude relaxation profiles, completing the Evans function program set out in Mascia&Zumbrun [MZ.1]. Multidimensional stability of small amplitude viscous profiles will be addressed in a companion paper [PZ], completing the program of Zumbrun [Z.3].
A nonlocal eigenvalue problem for the stability of a traveling wave in a neuronal medium
Jonathan E. Rubin
2004, 10(4): 925-940 doi: 10.3934/dcds.2004.10.925 +[Abstract](295) +[PDF](227.6KB)
Abstract:
Past work on stability analysis of traveling waves in neuronal media has mostly focused on linearization around perturbations of spike times and has been done in the context of a restricted class of models. In theory, stability of such solutions could be affected by more general forms of perturbations. In the main result of this paper, linearization about more general perturbations is used to derive an eigenvalue problem for the stability of a traveling wave solution in the biophysically derived theta model, for which stability of waves has not previously been considered. The resulting eigenvalue problem is a nonlocal equation. This can be integrated to yield a reduced integral equation relating eigenvalues and wave speed, which is itself related to the Evans function for the nonlocal eigenvalue problem. I show that one solution to the nonlocal equation is the derivative of the wave, corresponding to translation invariance. Further, I establish that there is no unstable essential spectrum for this problem, that the magnitude of eigenvalues is bounded, and that for a special but commonly assumed form of coupling, any possible eigenfunctions for real, positive eigenvalues are nonmonotone on $(-\infty,0)$.
Evans function and blow-up methods in critical eigenvalue problems
Björn Sandstede and Arnd Scheel
2004, 10(4): 941-964 doi: 10.3934/dcds.2004.10.941 +[Abstract](369) +[PDF](453.8KB)
Abstract:
Contact defects are one of several types of defects that arise generically in oscillatory media modelled by reaction-diffusion systems. An interesting property of these defects is that the asymptotic spatial wavenumber is approached only with algebraic order O$(1/x)$ (the associated phase diverges logarithmically). The essential spectrum of the PDE linearization about a contact defect always has a branch point at the origin. We show that the Evans function can be extended across this branch point and discuss the smoothness properties of the extension. The construction utilizes blow-up techniques and is quite general in nature. We also comment on known relations between roots of the Evans function and the temporal asymptotics of Green's functions, and discuss applications to algebraically decaying solitons.
Computation of Riemann solutions using the Dafermos regularization and continuation
Stephen Schecter, Bradley J. Plohr and Dan Marchesin
2004, 10(4): 965-986 doi: 10.3934/dcds.2004.10.965 +[Abstract](233) +[PDF](371.4KB)
Abstract:
We present a numerical method, based on the Dafermos regularization, for computing a one-parameter family of Riemann solutions of a system of conservation laws. The family is obtained by varying either the left or right state of the Riemann problem. The Riemann solutions are required to have shock waves that satisfy the viscous profile criterion prescribed by the physical model. The system is not required to satisfy strict hyperbolicity or genuine nonlinearity; the left and right states need not be close; and the Riemann solutions may contain an arbitrary number of waves, including composite waves and nonclassical shock waves. The method uses standard continuation software to solve a boundary-value problem in which the left and right states of the Riemann problem appear as parameters. Because the continuation method can proceed around limit point bifurcations, it can sucessfully compute multiple solutions of a particular Riemann problem, including ones that correspond to unstable asymptotic states of the viscous conservation laws.

2016  Impact Factor: 1.099

Editors

Referees

Librarians

Email Alert

[Back to Top]